Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at May 30, 2016, 2:21 PM CDT for Grand Forks County, North Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 2:21 PM CDT (19:21 UTC)
- Expired
- May 30, 2016, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:50 PM CDT | HAIL 1 | Larimore, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
357
WWUS83 KFGF 301921
SPSFGF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
221 PM CDT MON MAY 30 2016
NDZ027-302000-
GRAND FORKS ND-
221 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
300 PM CDT...
AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN CENTER...OR 33 MILES WEST OF GRAND FORKS...MOVING EAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LARIMORE AND KEMPTON AROUND 240 PM CDT.
ARVILLA AROUND 255 PM CDT.
EMERADO...GRAND FORKS AFB AND MEKINOCK AROUND 300 PM CDT.
LAT...LON 4812 9720 4786 9709 4776 9785 4784 9789
4785 9788 4795 9788
TIME...MOT...LOC 1921Z 254DEG 21KT 4788 9779
$$
VGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 30, 12:43 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 30, 12:43 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1243 PM CDT MON MAY 30 2016 .UPDATE... Issued at 1228 PM CDT Mon May 30 2016 Minor adjusments made to POPs...continue to prefer HRRR for convective initiation over DVL area mid aftn and main band of activity moving into western zones in the 01Z to 03Z timeframe. Think POPs may be an hour or two too fast and will re-assess prior to 4 PM forecast issuance. Band of showers/isold storms still possible in the mid-afternoon as nose of H850 theta-e ridge expands north. HRRR also generating some convection across w central MN with this feature. At current time, SPC mesoanalysis is beginning to increase ML CAPE across eastern ND, mainly between about 500 and 1250 J/KG. MU CAPEs are over 1000 J/KG...however the best shear is well to the west just ahead of the showers and storms moving across western ND. This activity certainly moving into area of weaker shear. UPDATE Issued at 940 AM CDT Mon May 30 2016 A cluster of showers formed over Grand Forks and will propagate to the east this morning. Added POPs for this area for the next three hours, although rain at Grand Forks has already stopped and the sun is back out. Very isolated area. For this evening, a couple of changes made to grids. First, severe wording was removed for areas outside of the slight risk area. The latest rain event focused mostly on northeast ND and the southeast should still be family dry. The lowest FFG are for the valley and northeastern ND, thus reduced weather story flash flooding risk from moderate to low. No other changes to public products at this time. UPDATE Issued at 635 AM CDT Mon May 30 2016 No significant changes made this update period. && .SHORT TERM...(Today through Tuesday) Issued at 200 AM CDT Mon May 30 2016 forecast concerns will be severe potential tonight and rain duration. Models still differ on surface low position however high resolution models supporting farther north solution. Otherwise overall message similar with severe potential tonight. Today will start out sunny with increasing southerly flow/moisture flux during the afternoon. Surface low to organize over the northern high plains and will be location of convective initiation. Farther south solution would have convection also developing along E-W boundary along the ND/SD border area where the northern solution keeps convection farther west. With model differences there is some uncertainty as to when convection will reach our FA so did not make significant changes to pops. Should be sufficient solar along with warm advection to get temperatures a few degrees warmer than Sunday highs. Main action will be tonight as surface low and related convection shifts east into the region. Bulk shear not overly impressive and best upper support lags back into the western/central dakotas. However strong low level forcing and sufficient cape/instability for severe storm threat. Slight risk area expanded north and justified with some model showing farther north solution. Surface low will reside over the northern fa on Tuesday. Dry slotting will limit best rain chances to the northern fa. As a result coolest temperatures will be across the north with temperatures close to average across the south. .LONG TERM...(Tuesday night through Sunday) Issued at 200 AM CDT Mon May 30 2016 Low becomes stacked Tuesday night across the northern valley region so only a slow eastward propagation expected. This will slowly shift wrap around rain band slowly east overnight to the valley region. low will pull out Wednesday with best rain chances over the ne fa. Cooler column and clouds will hold temperatures well blo average. Wednesday to Saturday night...Models have become consistent with robust short wave trough moving across the northern plains to start the extended period. Stacked low pressure system centered over the valley will bring a cool...damp start to June with clouds and showers lingering into the afternoon especially in NW MN...highs in the 60s. Thursday and first half of Friday will be dry as 500mb ridging and NW flow aloft bring weak high pressure to the Northern Plains. The next CHC for convection arrives Friday PM into Saturday as sfc low and upper support track across northern Manitoba dragging a boundary across the FA. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon May 30 2016 Ceilings are still VFR across the area with fairly light sfc winds yet. Just starting to see some convective development southwest of KDVL. Otherwise there is a large area of weak showers and tstms over western ND, moving to the east. These are spreading some mid and high level clouds into this FA. Outside of these, models are still trying to develop stronger storms over the western Dakotas later this afternoon, then moving them NE by late afternoon into tonight. Confidence not great overall in regard to strength or timing, but have tried to indicate in the TAFs what the latest guidance proposes. As the tstms move through, ceilings or vsbys could be lower than VFR at times, but with timing not certain will add that later when confidence improves. There will be a dry slot moving into the area Tuesday morning, bringing decreasing clouds and a bit stronger SW winds. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Speicher SHORT TERM...Voelker LONG TERM...JK/Voelker AVIATION...Godon
Hazardous weather outlook, May 30, 9:02 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 902 AM CDT MON MAY 30 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON MAY 30 2016 ...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Special weather statement, May 30, 1:22 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 122 PM CDT MON MAY 30 2016 NDZ024-301900- EDDY ND- 122 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EDDY COUNTY UNTIL 200 PM CDT... AT 121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NEW ROCKFORD...OR 33 MILES SOUTH OF DEVILS LAKE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BRANTFORD AROUND 135 PM CDT. LAT...LON 4782 9858 4759 9853 4759 9926 4774 9928 TIME...MOT...LOC 1821Z 260DEG 40KT 4767 9914 VG
Special weather statement, May 30, 2:16 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT MON MAY 30 2016
NDZ024-026-302015-
NELSON ND-EDDY ND-
216 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON COUNTY UNTIL
315 PM CDT...
AT 215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOLNA...OR 30 MILES SOUTHEAST OF DEVILS LAKE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PEKIN AROUND 230 PM CDT.
MCVILLE AROUND 245 PM CDT.
LAT...LON 4784 9858 4785 9855 4785 9853 4786 9851
4797 9810 4771 9800 4767 9840 4767 9850
4768 9850
TIME...MOT...LOC 1915Z 254DEG 21KT 4777 9844
VGSpecial weather statement, May 30, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
221 PM CDT MON MAY 30 2016
NDZ027-302000-
GRAND FORKS ND-
221 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL
300 PM CDT...
AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN CENTER...OR 33 MILES WEST OF GRAND FORKS...MOVING EAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LARIMORE AND KEMPTON AROUND 240 PM CDT.
ARVILLA AROUND 255 PM CDT.
EMERADO...GRAND FORKS AFB AND MEKINOCK AROUND 300 PM CDT.
LAT...LON 4812 9720 4786 9709 4776 9785 4784 9789
4785 9788 4795 9788
TIME...MOT...LOC 1921Z 254DEG 21KT 4788 9779
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:33 AM CDT | River Flood Warning | FGF | Kittson | 71 hr |
| May 30, 3:57 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 28 min |
| May 30, 4:32 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 31 min |
| May 30, 5:37 PM CDT | Special Weather Statement | FGF | Polk | 53 min |
| May 30, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 35 min |
| May 30, 5:50 PM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| May 30, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 44 min |
| May 30, 6:19 PM CDT | Flash Flood Warning | FGF | Polk | 3 hr |
| May 30, 1:22 PM CDT | Special Weather Statement | FGF | Eddy | 38 min |
| May 30, 2:16 PM CDT | Special Weather Statement | FGF | Nelson | 59 min |
| May 30, 2:28 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 47 min |
| May 30, 3:17 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 43 min |
| May 30, 3:31 PM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
| May 30, 4:08 PM CDT | Special Weather Statement | FGF | Grand Forks | 37 min |
| May 30, 6:27 PM CDT | Special Weather Statement | FGF | Steele | 33 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.